Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

@brightwings

Thank you for honoring us with your story. I know you posted an hour ago and I have been processing this gut wrenching and beyond account of your path of Effexor.
I understand more than you can know because of the loss of 2 infants to abuse. I understand……
Hurrah for you for being brave enough to share a pain like no other…the loss of your child. She was the child of your heart, if not your body. I know there are many kinds of pain in the world but this is like no other in my humble opinion.
I am here with you and I suspect there are others coming to stand with you as you open this tremendous pain to share so the burden is not so heavy.
Now you stated you don't know who you are anymore. Boy, I can so relate to you with this. When I was 5, I declared I would be a nurse. I did too, until I became disabled after an operation. Long story short, I had to develop a new identity. Thank you for sharing. I am with you. Brightwings

Jump to this post

@lovetheocean
Share away, we are here to support each other. I for one will be here for you. Bright Wings

REPLY
@liz223

My heart hurts for you. I lost a young adult child. Maybe someday I can write my story.

Jump to this post

@liz223
My mother lost her first born when my brother committed suicide. He was successful with his 3rd attempt. Its a terrible thing for a family to go thru. We will be here when you choose to share. Perhaps it is time to let go of this so exquisite pain you have held so long. You are the best one to decide when and where you let go. Smiling at you, Bright Wings

REPLY
@brightwings

No you are not the only one who didn't know. I had no idea either. If its banned, how is it still being prescribed.

Jump to this post

My Dr quizzed me especially and specifically about it on my last appointment. I came home, read everything I could find. Let me say I should have used the words "is being banned". Could you imagine all of us nutball being suddenly cut off?!

REPLY
@brightwings

@tennessegirl
How long have you been off the drug?

Jump to this post

Not off! Want desperately to be off! I have read it is being banned in the US. Anyone else?

REPLY
@ainsleigh

I have been astounded to read here how many people have had problems with Effexor. I have not taken it nor would I if you paid me! I was surprised to find that Mayo Clinic mentions it as one drug that can be used for Panic and Anxiety Disorders. I would hope that nobody I know and care about would touch it with a ten foot pole!
Comments would be appreciated.
Ainsleigh

Jump to this post

Don't! With any length pole!

REPLY
@brightwings

I read this as I was doing something else. I thought about there being no Effexor and I felt glad. Then I realized if It was banned I would probably be dead. Yes I was on it 26 years AND IT KEPT ME ALIVE.
My Docs tried 17 different antidepressants. This is the only one that worked.

Jump to this post

I've lost count of how many and I am glad it is being banned!

REPLY
@brightwings

@tennessegirl
How long have you been off the drug?

Jump to this post

@tennessgirl
I did some research and this is what I found:
http://www.martincwiner.com/generic-venlafaxine-banned-in-europe-fda-and-health-canada-remain-silent/
Ronnie (GRANDMAr)

REPLY

So what are your plans….if you are going to get cut off, I would be proactive and be making plans before that happens.
I am laughing (NOT) thinking of everyone running around trying to buy Effexor like folks run around to buy opioids.

REPLY

If you are not even on this drug, why the flap here in mayo clinic connect? This medication kept me alive. I am not being dramatic.
I am trying to understand your point.

REPLY

Ok checking in…I feel like crap today. My bones are hurting, the larger the bone mass is, the higher the ache in them. Slept extremely poorly. Up and down all night. I feel like I have the worst flu.
The only difference I can find in my life is I got stung by a sweat bee…second one in as many months. I have a lump the size of a 50 cent piece near my knee. I have never had challenges with bee stings in the past because bees are usually my friends but I am nature girl. Who knows how many times I have been stung in the past.
What I am really not used to is feeling grumpy. This is so extremely rare for me. I hate it.

REPLY

I wanted to pop into this community for personal support and to help others that are tapering off of effexor xr or venelafaxine.

I follow a strict Paleo diet and have eliminated or reversed 5 chronic, autoimmune diseases. Effexor is my final (12th) drug to get off of. It’s been a 3 year process and I’m thrilled to report I no longer have ulcerative colitis, ADHD, eczema, hypothyroidism and anxiety/depression. Most of the medications were easy to eliminate, but effexor has taken more planning and self care.

Last July (2017), I decided it was time to begin the tapering process. I was only taking 75 mg., but knew from the experience of accidentally skipping a dose, that I should not follow my doctor’s orders of getting off it in one month. After all, I had been taking it for nearly 18 years! So instead, I began by taking 10 beads out of the capsule.

I did ok, but it was a rough start. Thankfully it was summer and I didn’t need to be near my fifth grade students. I continued with the taper and got to 37.5 mg and settled there for a few months while preparing for my son’s wedding.

Since January 2018, I’ve been decreasing the dose by about 2 beads every other week. For the most part, this has been manageable, but I’ve had days where I’ve felt nauseated, dizzy and agitated. I’ve needed to be so careful in my job as 10 year olds do not deserve to be treated unfairly. So, that’s a big reason why I’ve taken this slowly.

Now it’s the following summer and just last week I went from 15 beads to 10 beads. I had a fairly good week until day 6, which was yesterday. I experienced hot flashes (not typical on a Paleo diet despite my age ~ 53 years), apathy, fatigue and the occasional brain zap. Today I do not want to function, but I don’t feel depressed or anxious ~ just unmotivated.

I’m slightly nervous about these last 10 beads. I intend to drop to 5 beads in 6 days, and then down to two and hopefully in a month, I’ll call it quits. But, I’m nervous about the final dose. The few dreadful experiences I’ve encountered are enough to make me nervous about the whole thing.

Anyhow, this endeavor will have taken me a solid year. But I feel the slow tapering was worth it for me. I am such a sensitive person and I don’t handle physical symptoms well. I know that my diet (no grains, sugar, pasteurized dairy, starches or legumes), has been a positive in all this and has probably made this transition easier than for some people. Nonetheless, my brain wants to be off this junk.

Definitely Omega 3 fats and high quality fish oil have proven to be helpful. These are part of my diet anyhow, so just upping the dose has proven beneficial. Hoping to rely on this during the final stretch.

I’ll write again when I totally get off it. Each time I dropped a few beads, my brain reminded me it was time for the next dose. Unsure what will happen when I eliminate it entirely. Would love any advice that anyone is willing to share.

REPLY

Congradulations on getting rid of severe diseases and the Paleo diet. My hat is off to you. I got rid of severe fibro, but I believe I did it with flower essences. I am a flower essence practioner. I own all of the Alaskan Flower essences and all of the Desert Alchemy essences. As I write this I am wondering why I did not make an essence to help with the withdrawal. I just did not think of it, I guess.
Now, if I am calculating right, at your present rate of withdrawal with the beads, will you be taking your last dose after school restarts? Not a good idea, in my humble opinion. You state the students are your priority. (Hurrah for you.) Even with dropping down the beads, you will still have withdrawal symptoms.
You can find plenty of support here.
I have to take my dog for a walk. Be back later.
Welcome!

REPLY
Please sign in or register to post a reply.
  Request Appointment